The main risk factor for the developing NMS is the initiation or increase in dosage of a neuroleptic medication. High-potency and long-aging neuromuscular depot forms carry the greatest risk. The concurrent use of multiple neuroleptic agents or lithium also increases the risk. Abrupt withdrawal of dopaminergic agents is a less common but important cause of NMS.
Antipsychotics:Neuroleptics, also known as antipsychotic medications, are used to treat and manage symptoms of many psychiatric disorders. They fall into two classes: first-generation or “typical” antipsychotics and second-generation or “atypical” antipsychotics.”
- 1st generation ‘typical’ antipsychotics: Dopamine receptor antagonists (DRA), more commonly associated with NMS
- Haloperidol, chlorpromazine, fluphenazine, levomepromazine, loxapine
- 2nd generation ‘atypical’ psychotics: Serotonin-dopamine antagonists, rarely associated with NMS
- Clozapine, olanzapine, quentapine, risperidone
- Anti-emetics (dopaminergic blocking activity): Metoclopramide and droperidol
- Dopaminergic agents (withdrawal): Levodopa, amantadine, tolcapone, dopamine agonists
Sudden reduction in central dopaminergic activity due to a D2 receptor blockade or abrupt withdrawal of D2 receptor stimulation results in characteristic muscle rigidity, hyperthermia, and mental status changes. Other neurotransmitters are involved, and NMS has features suggestive of disruption of the sympathetic nervous system.
The antidopaminergic activity of antipsychotic drugs is associated with the symptoms of muscle rigidity, hyperthermia, autonomic dysfunction, and mental status change. Clinical features develop 24–72 hours following the administration of antipsychotic drug.
- Motor abnormalities: Muscle rigidity
- Behavioral abnormalities: Mental status changes.
- Autonomic abnormalities: Hyperthermia, diaphoresis, tachycardia
- Laboratory abnormalities: Leukocytosis, electrolyte disturbances, elevated CPK (secondary to muscle damage)
- Dehydration (from poor oral intake)
- Renal failure (secondary to rhabdomyolysis)
- Coagulation abnormalities
- Other complications: Respiratory failure, cardiovascular collapse, arrhythmias, and thromboembolism.
Laboratory studies:No single laboratory test result is diagnostic.
- Electrolyte disturbances
- Elevated CPK (secondary to muscle damage)
- Diagnostic tests for fever: Urine analysis, chest radiography, and lumbar puncture
- Heat stroke
- Central nervous system (CNS) infections
- Toxic encephalopathies
- Agitated delirium
- Status epilepticus
- Drug-induced extrapyramidal symptoms: Serotinergic agents, anticholinergics, monoamine oxidase inhibitors, tricyclics, lithium, meperidine, and fenfluramine
- Serotonin syndrome: presents with altered mental status, autonomic changes, and motor features related to serotonin excess, shares a number of similarities with NMS
- Lethal catatonia: Life-threatening psychiatric disorder that can present with clinical features of fever, rigidity, akinesia, and altered mental status.
Early detection and management of side effects caused by neuroleptic agents are of utmost importance. Treatment depends on the severity of symptoms. Patients who are hemodynamically unstable are to be transferred to higher centers for intensive monitoring. Mild cases can be managed at the secondary care setting in consultation with a psychiatrist.
- Discontinuation of
- Correction of electrolyte imbalances and nutritional deficiencies
- Monitoring of airway, breathing, and circulation.
Management of complications:
- Aggressive hyperthermia management: Cooling blankets, ice packs
- Muscle rigidity: Dantrolene, bromocriptine (dopaminergic), amantadine (dopaminergic and anticholinergic effects)
- Seizures: Benzodiazepines
- Highly elevated blood myoglobin levels (can result in kidney damage): Aggressive IV hydration + diuresis
Complete resolution of symptoms takes around 2 days to 2 weeks. Symptoms may last for a month in patients who were on depot preparations. Restarting antipsychotics in patients with history of NMS if needed is done on consultation with psychiatrist.